It is well established that in acute lymphoblastic leukemia (ALL) patients L-asparaginase (L-Ase) provokes thrombotic events reducing coagulation inhibitors in both adults and children. A tight correlation between thrombotic and hemorrhagic complications and ALL has also been hypothesized because of the high incidence of disseminated intravascular coagulation (DIC) found during the early period of chemotherapeutic treatment apart from L-Ase. All the authors reporting on this subject, however, consider the remission induction phase of treatment the most risky, if not exclusive, for the development of a thrombotic event, in particular if it includes the administration of L-Ase. We report here two cases of ALL patients who experienced a cerebral sinus thrombosis in a later phase of treatment, demonstrating that the thrombotic risk is surely exacerbated by chemotherapy but is not exclusive to the remission induction period.
- Cerebral sinus
ASJC Scopus subject areas